MAUDE Adverse Event Report: ABBOTT VASCULAR XIENCE SIERRA; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM

ABBOTT VASCULAR XIENCE SIERRA; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Catalog Number 1550225-15
Medical Device Problem Codes Difficult to Remove (1528); Improper or Incorrect Procedure or Method (2017); Failure to Advance (2524); Device Dislodged or Dislocated (2923); Material Deformation (2976)
Health Effect - Clinical Codes Respiratory Failure (2484); Foreign Body In Patient (2687)
Date of Event 10/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Exemption number e2019001.(b)(4).The customer reported the device was discarded.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a moderately tortuous, heavily calcified, lesion in the left anterior descending coronary artery (lad).Two unspecified sierra stents were implanted in the proximal to mid lad, without issues.There was residual stenosis distally, therefore a 2.25 x 15mm xience sierra stent delivery system (sds) was advanced.The 2.25 x 15 mm sds crossed through one implanted sierra stent but did not fully cross through the other implanted sierra stent.The lesion was further dilated with a 2.0 balloon, and an attempt was made to deliver the sds again, with no success.Resistance was met with the guide catheter during removal and the sds did not retract into the guide catheter.It is suspected the stent became damaged.The devices were removed together as a single unit.Following removal, it was observed that stent was no longer on the sds and had dislodged in the patient.The stent was caught inside the implanted sierra stent.Attempts to retrieve, deploy, or crush the stent were unsuccessful.The patient was sent to surgery and a coronary artery bypass graft (cabg) was performed.The stent was not found during the cabg.The patient developed acute respiratory distress syndrome and was placed on a ventilator all weekend.The patient was extubated on monday and is doing okay.No additional information was provided.
 
Additional Manufacturer Narrative
Exemption number e2019001- permits numbering sequence to begin with 10000, to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.The device was not returned for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history did not indicate a lot specific quality issue.It should be noted that the xience sierra, everolimus eluting coronary stent system (eecss), electronic instructions for use (eifu), states: an unexpanded stent may be retracted into the guiding catheter one time only.An unexpanded stent should not be reintroduced into the artery once it has been pulled back into the guiding catheter.Additionally the eifu states: when treating multiple lesions within the same vessel, stent the distal lesion prior to stenting the proximal lesion.Stenting in this order obviates the need to cross the proximal stent during placement of the distal stent and reduces the chance of damaging or dislodging the proximal stent.It is unknown if the ifu deviations directly caused or contributed to the reported event.The investigation determined the reported difficulties and subsequent treatments appear to be related to circumstances of the procedure.A conclusive cause for the reported patient effect(s), and the relationship to the product, if any, cannot be determined.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
XIENCE SIERRA
Common Device Name
DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key9343881
Report Number2024168-2019-13745
Device Sequence Number2269124
Product Code NIQ
UDI-Device Identifier08717648227011
UDI-Public08717648227011
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/02/2020
Device Catalogue Number1550225-15
Device Lot Number9082741
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/05/2019
Supplement Date Received by Manufacturer11/21/2019
Initial Report FDA Received Date11/19/2019
Supplement Report FDA Received Date12/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IMPLANTED SIERRA STENTS (X2)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;
Patient Age71 YR
Patient Weight112